Send to:

Choose Destination
See comment in PubMed Commons below
J Affect Disord. 2008 Dec;111(2-3):372-7. doi: 10.1016/j.jad.2008.03.025. Epub 2008 Jun 20.

Antidepressant-associated chronic irritable dysphoria (ACID) in STEP-BD patients.

Author information

  • 1Mood Disorders Research Program, Department of Psychiatry and Behavioral Sciences, University of Louisville School of Medicine, 501 East Broadway, MedCenter One, Suite 340, Louisville, Kentucky 40202, United States.



It has been proposed that antidepressants can induce a chronic, dysphoric, irritable state in bipolar patients (called ACID for antidepressant-associated chronic irritable dysphoria). This phenomenon has only been described in case series format, and has not been prospectively validated.


Prospective data from the first 1500 patients (62.7% with bipolar I, 30.1% with bipolar II, and 7.2% with NOS) treated in the STEP-BD database were examined and those who were euthymic for at least one month at study entry, subsequently developed a depressive episode, and were then followed for one year were identified. Outcome of those who received an antidepressant for this depressive episode (n=27) was compared to those who did not (n=56), with particular attention given to the presence of the proposed symptom triad of ACID, namely dysphoria, irritability, and middle insomnia.


Patients treated with antidepressants were ten times more likely to develop ACID than those who were not (Hazard ratio=9.95, CI=1.103-89.717, P=0.04). However, the hazard ratio dropped to 1.05 (P=0.99) when corrected for significant covariates, notably past antidepressant-related manic switch and sex.


This study does not support the existence of ACID as an independent phenomenon. Rather, ACID appears to be part of a broader spectrum of antidepressant treatment-emergent affective switches.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk